The same could be said of treatments for chronic lymphocytic leukemia, especially with experimental drugs like Revlimid, aka lenalidomide.
Not long ago, I wrote about some of the positive aspects of my Revlimid experience in a piece entitled "First, the good news." Now it’s time for the promised bad news, which happened in October while I was trying to increase my daily dosage from 10 mg to 15 mg and then 20 mg.
Actually, the first sign of trouble was back in June, when I was taking 10 mg. One night, all of a sudden, I had trouble forming sentences. I could talk or write, but as I did I realized that I wasn’t saying the words I meant to say. Language is usually reflexive, but I found myself having to concentrate very hard to find the right words to form even simple sentences. I was not always successful. This lasted for about 10 minutes and stopped almost as suddenly as it had started.
I think many of us experience some loss of mental agility with age, an effect of which can be occasionally searching for words (as well as standing in front of the pantry blankly and saying “Now, why did I come over here?”). Revlimid can further (temporarily) reduce this agility by adding a layer of dullness or lack of mental swiftness. In the past I have described the drug as the enemy of multitasking.
My ten-minute word hiccup seemed similar to things I had experienced as part of aging, but also different enough and intense enough to cause me concern. I took myself off the drug immediately and looked at the list of side effects that the drug's maker, Celgene, provides. I also read up on side effects reported in CLL and Revlimid studies. Nothing obvious seemed to explain the situation, so I chalked it up to “chemo brain,” a medical catch-all that is not unlike that famous Victorian malady, “the vapors.” I resumed the Revlimid after a few days, and all was well. By the time I next saw my oncologist, I had almost forgotten about it, mentioned it in passing, and went on my merry sausage-making way.
Until it happened again, on the night of October 5, four days after I began taking 20 mg. Again with the language problem, again for about 10 minutes. Marilyn said it sounded like I was trying to say two things at once. I recalled getting words almost right; for example, I wanted to say “tea” but ended up saying “Ted,” which is my father’s name. Hey, both start with a “T” and have three letters!
This time I didn’t shine it on. While on 15 mg for two weeks, I had begun to hear a periodic heart beating sound in my right ear. This got worse at 20 mg. Before the language problem hit, I had already decided to stop the Revlimid that night and have a CBC the next day. In the past, whenever I had heard a heart beating sound, it had signaled hemolysis, or an attack of autoimmune hemolytic anemia (AIHA), in which the body destroys its own red blood cells. This sound was different, though, and I wasn’t getting any other telltale signs of AIHA, such as orange urine or feeling winded while walking up stairs. Still, I didn’t want to take any chances, and a CBC seemed a logical place to start.
The CBC came out fine. All I knew for sure is that the severity and frequency of the beating sound had increased with the dosage of Revlimid and that the sound went away when I was off the drug. And, of course, I had that disturbing language thing again. I made an appointment to see my oncologist, Dr. Belle, ASAP.
Dr. Belle told me that Revlimid increases the viscosity of the blood and that the sound was probably my heart working harder to pump blood into my brain. This explained why the sound got worse with the higher dosages.
And this also explained the language trouble: Dr. Belle said I had almost assuredly had a TIA.
A what, I asked?
“Transient ischemic attack,” she said. Also known as a mini-stroke.
“I’m quite concerned about that,” she said.
I was, too. Later, after making use of Google to find out everything I could about TIAs, I was in something of an information-induced panic, after which I calmed down to a level that might be described as “heightened concern.”
I learned that TIAs, like full-fledged strokes, are caused by a blood clot in the brain. The difference between a TIA and a stroke is that a true TIA lasts less than 15 minutes and causes no permanent damage.
TIAs can affect vastly different areas of the brain, including language (leading to expressive aphasia in my case, where I can understand what is being said but have trouble expressing myself). TIAs are considered to be warnings; about one third of people who have them go on to experience a full-fledged stroke within a year.
Should the ischemic attack drag on for more than an hour, you enter the realm of official strokedom and potentially severe harm. I had narrowly missed a situation in which I might have ended up bawking bike kiss for the guest of by wife.
YOUR FRIEND AND MINE, COUMADIN
Before these incidents, I had never had a stroke or a TIA. The literature on Revlimid and CLL indicated that blood clots in the lungs and legs could be an issue, but I could find no evidence of TIA in CLL, although it was reported at least once in patients taking Revlimid for myelodysplastic syndrome.
Apparently, a TIA is a rare event, although clots are not. One patient information document for a Revlimd-CLL clinical trial classifies clotting -– defined as “formation of a blood clot that breaks loose and is carried by the blood stream and plugs another vessel” -– as one of a secondary group of possible side effects of Revlimid, occurring in 3% to 20% of patients.
The trial, using Revlimid as a single agent, is being conducted at New York’s Roswell Park Cancer Institute, arguably the country’s leading center for CLL-Revlimid research. They have been dealing with CLLers for years and have the clinical experience to know what’s what.
And guess what?
All patients in the trial -– yes, ALL–- are required to take 2 mg of the blood thinner Coumadin each day.
This, my friends, is not commonly known, and it’s not even commonly practiced in most other CLL-Revlimid trials, from what I can gather. Nor is your local oncologist likely to know about it. So consider it a public service when I say that it is a wise precaution for all CLLers, even those with no history of clotting problems, to take Coumadin (generic warfarin) with their Revlimid!
As the patients in the study are told in writing: “It is important that you take the Coumadin every day that you take the study drug lenalidomide.” (Here's an interesting little abstract.)
Obviously, those who are at high risk for clotting stand a better chance of running into trouble. But how do you know if you’re high risk?
I had no history of clots. My blood pressure is excellent, I don’t have diabetes, arterial disease, or high cholesterol. High risk? Me?
Then I had a grand “D’oh!” moment, worthy of Homer Simpson at his worst.
Back in 1977, my mother, who was only three years older then than I am now, died of a pulmonary embolism. She had a long history of thrombophlebitis, or veins being blocked by clots. My older half brother, her other son, had two strokes about ten years ago -– when he was the age I am now -– after using Vioxx. He had assumed that Vioxx, later recalled by the FDA, was the cause. But did heredity play a part, especially since he had another stroke just a few months ago? Even Homer Simpson could probably get the right answer to that one.
I’ve been back on 5 mg of Revlimid, as well as some Coumadin, for awhile now. A carotid ultrasound ruled out any problems with plaque in the neck, so the odds of another TIA (or worse) really seem dependent on the dose of Revlimid I take, as well as the dose of Coumadin.
After two weeks of 2 mg of Coumadin daily, I had a PT/INR test, which measures clotting time. Mine came out normal. In other words, I was clotting like a person who wasn’t on Coumadin. That’s just not a good sign. So now my doctor is fiddling with increased dosages, which is typical with Coumadin, trying to get my blood suitably thin.
Until that’s done, I’m sticking with 5 mg of Revlimid. I may never go higher, and I may end up using the 5 mg intermittently -– say three weeks on, one week off, or 5 mg every other day.
The 5 mg seems to be working fine, judging by how I reacted when I resumed the drug after a three-week treatment holiday. I got a good amount of tumor flare, which lasted about two weeks before reducing, and my B2M is high, indicating that a whole lot of cell kill is going on. My CBCs continue to be normal and I have so far been spared the low neutrophils and low platelets that are fairly common to CLLers on Revlimid.
Needless to say, I’m going to watch for symptoms very carefully. Should I experience a third TIA, despite the blood thinner, my Revlimid career will probably come to an end.
Why take a chance at all, you might ask? Well, I don’t really have a choice. That's a short sentence but a big concept. Sometimes we take risks because we have no better alternative. Revlimid is the only thing out there that appears to be able to give me long-term stable disease without the curse of AIHA.
Other therapies also come with potential for great harm, just in different form, in case you hadn’t noticed. I'd rather take my chances with carefully managing Revlimid at lower doses -- which may get me to the next drug that can control my disease but might be easier on the system (CAL-101?) -- than jump on the transplant bandwagon. Given the difficulty I would face in getting a good donor match, as well as the inherent risks that can lead to fatality, I am in no rush to go that route.
With CLL treatment, we are always playing with fire. At least I now know what I need to watch for and plan for. The only thing worse than having to manage potentially serious side effects is to suffer them without warning.
I’ve been warned.